Oklahoma, 2020

Flash Flood and Damaging Wind in Oklahoma, May 24, 2020

May 24, 2020 · NWS SHV · 2 events in 1 county or zone

Numerous showers and thunderstorms developed during the afternoon of May 24th, as an upper level disturbance rotated north across East-Central Texas, ahead of a large upper level trough of low pressure slowly drifting east over much of the Rockies. Moderate instability developed during the afternoon is response to diurnal heating and a very moist air mass in place, such that some of these storms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Numerous showers and thunderstorms developed during the afternoon of May 24th, as an upper level disturbance rotated north across East-Central Texas, ahead of a large upper level trough of low pressure slowly drifting east over much of the Rockies. Moderate instability developed during the afternoon is response to diurnal heating and a very moist air mass in place, such that some of these storms became severe, producing hail and multiple reports of damaging winds which downed trees and power lines across East Texas, Northwest Louisiana, and Southeast Oklahoma. These storms eventually weakened by early evening as the air mass stabilized in response to the more widespread rain cooled air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 24, 2:05 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 24, 2:05 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
305 PM CDT Sun May 24 2020

.SHORT TERM.../Tonight through Monday Night/

Increasing low-level moisture and instability has resulted in a
surge of convection this afternoon, aided by an advancing upper
level disturbance lifting north from central Texas coupled with an
active sea breeze from the coast. These factors will continue to
enhance shwrs and tstms through the remainder of this afternoon
and into the evening hours although the overall convective coverage
and intensity should gradually begin to lessen with the loss of
heating after sunset. A Marginal Risk of severe weather continues
to cover the much of the region with the threat of a few storms
capable of dropping some strong gusty winds with heavy downpours,
possibly leading to localized flooding where any training storms
set up. A brief lull in convection will likely come later in the
evening closer to midnight before the next major shortwave dives
eastward across Texas ahead of the longwave trough entering the
Plains. Therefore, expect another round of shwrs and tstms to take
aim on the region early Monday, especially across the western half
of the region closer to the SW to NE track of the shortwave before
lifting north of the middle Red River Valley closer to midday on
Monday.

By Monday afternoon, expect convection to become more diurnally
driven during peak heating as the main forcing mechanism will be
shifting north of the region. However, expect convective coverage
to remain quite high as moisture and instability will continue to
be favorable for additional development beyond Monday afternoon
into Monday night as the longwave trough dives farther SE from the
Plains into north Texas. Therefore, have maintained high PoPs into
Monday night with the trough digging farther SE and providing for
increased forcing. With the additional rainfall expected to come,
a Flash Flood Watch may need to be considered heading into early
next week. For now, that threat does not appear to be sufficient
to warrant flood headlines but will continue to closely monitor
this potential.

/19/

.LONG TERM.../Tuesday through Sunday/

These long-term discussions are probably starting to sound like a
broken record regarding the extended. Towards the end of the short-
term period, a longwave trough will be digging through the plains
into central Texas. It's here where this low is anticipated to
become cut off from upper level support, and become our weather
producer into next weekend. Counterclockwise flow will allow for
Gulf moisture to stream into the Four-States throughout the course
of the long-term. This moisture will interact with this cut off low,
continuously firing off afternoon shower and thunderstorms. Due to
the nature of this slow low progression, rainfall rates will be
moderate to heavy at times. This may result in localized flash
flooding, and even more widespread flooding as the week goes on,
depending on where some of the heavier bands of precipitation set
up. Long-range guidance is still split on just where this closed low
will ultimately establish itself. Some solutions favor a more
western track, which would result in more precipitation for our
area, where others put the low more east, which would mean less
precipitation. Outside of the flooding threat, instability values
are rather low, as are wind shear values. While an isolated severe
storm can not be ruled, widespread severe weather is not anticipated.

Due to the nature of the long-term forecast, look for below average
high and low temperatures. This will be due to increase cloud cover,
and precipitation during the afternoon.

/44/

&&

.PREV DISCUSSION... /issued 1255 PM CDT Sun May 24 2020/

AVIATION...

For the 24/18Z TAF period, a mix of MVFR/low VFR cigs observed to
begin this period as low-level SE flow continues to supply abundant
Gulf moisture across our area terminals. With additional heating
this afternoon, expect convection to become very active aided by
an upper level disturbance shifting east from central Texas along
with an enhanced sea breeze from the coast. Therefore, cigs/vsbys
will be impacted with intermittent MVFR conditions continuing with
TEMPO thunder and periods of brief heavy rainfall. Then, look for
a gradual decrease in convection with the loss of heating by early
to mid evening before another strong upper level impulse advances
eastward across Texas overnight and into our western terminals by
early to mid morning on Monday. Therefore, have reintroduced SHRA
and VCTS at our East Texas sites just prior to daybreak. Cigs
will likely drop back into the MVFR range as well during this
timeframe with S/SE winds prevailing between 5-10 kts with higher
gusts invof convection.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  84  69  81 /  50  80  70  80
MLU  69  88  68  83 /  20  50  40  70
DEQ  65  82  65  79 /  70  80  90  90
TXK  67  82  67  78 /  70  80  80  90
ELD  66  87  67  82 /  40  60  60  80
TYR  67  80  66  77 /  70  60  80  80
GGG  67  82  66  79 /  50  70  80  80
LFK  68  83  68  81 /  50  70  70  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/44
Hazardous weather outlook, May 24, 10:32 AM CST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1132 AM CDT Sun May 24 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1132 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will increase in coverage today during
the late morning through the afternoon hours as low level moisture
will increase ahead of an upper upper level disturbance that will
move across East Texas. An isolated strong to severe thunderstorm
will also be possible in the afternoon, as the marginal risk has
been expanded into our area. Damaging winds will be the main
threat with this activity. Additionally, heavy rain could lead to
localized flooding in some areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The Four State Region will be transitioning into a fairly wet
period through the upcoming work week with a nearly stalled upper
level trough west of our region. This will result in periods of
scattered to numerous showers and thunderstorms through much of
the extended forecast. Flash Flood watches may become necessary
for portions of the Four State Region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this afternoon.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

44

In the hours before

Local storm report, May 24, 3:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
416 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             GILMER                  32.73N 94.95W
05/24/2020  E1.75 INCH       UPSHUR             TX   BROADCAST MEDIA

            GOLFBALL-SIZED HAIL REPORTED NEAR GILMER.

&&
Local storm report, May 24, 3:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
420 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     9 WSW BETTIE            32.75N 95.11W
05/24/2020                   UPSHUR             TX   TRAINED SPOTTER

            TREE DOWNED ON TOP OF VEHICLE WITH A PERSON
            TRAPPED AT HARMONY JUNIOR HIGH SCHOOL.

&&
Special weather statement, May 24, 3:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
441 PM CDT Sun May 24 2020

OKZ077-242230-
McCurtain OK-
441 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCCURTAIN COUNTY UNTIL
530 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Broken Bow, or just southwest of Glover, moving east
at 25 mph. Other strong thunderstorms are developing over Southwest
McCurtain County near Valliant, and are slowly moving north
northeast.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Idabel, Broken Bow, Wright City, Valliant, Millerton, Garvin, Farmers
Hill, Rufe, Hochatown, Mount Herman, Sherwood, Holly Creek, Glover,
Slim, Oak Hill, Ringold and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3433 9463 3374 9480 3377 9482 3375 9483
      3378 9491 3379 9492 3382 9491 3383 9492
      3381 9492 3386 9497 3386 9504 3390 9506
      3389 9510 3392 9508 3390 9512 3393 9512
      3394 9516 3423 9515 3425 9505 3433 9504
TIME...MOT...LOC 2140Z 262DEG 20KT 3407 9499

15
Special weather statement, May 24, 3:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
452 PM CDT Sun May 24 2020

LAZ001-002-242230-
Bossier LA-Caddo LA-
452 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO AND
NORTHWESTERN BOSSIER PARISHES UNTIL 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenwood to near Blanchard to Fosters.
Movement was north at 35 mph.

Strong winds between 40 and 50 mph will be possible with these
storms.

Locations impacted include...
Shreveport, Bossier City, Vivian, Greenwood, Blanchard, Benton, Plain
Dealing, Oil City, Mooringsport, Hosston, Rodessa, Belcher, Ida,
Gilliam, Fosters, Alden Bridge, Ferguson, Cross Lake, Cavett and
Dixie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3302 9384 3302 9358 3245 9365 3247 9384
      3239 9401 3299 9404
TIME...MOT...LOC 2151Z 182DEG 30KT 3249 9393 3253 9384 3252 9370

15
Local storm report, May 24, 3:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             3 SSW BOSSIER CITY      32.48N 93.73W
05/24/2020  E0.25 INCH       CADDO              LA   BROADCAST MEDIA

            PEA-SIZED HAIL REPORTED ALONG KINGS HIGHWAY
            IN SHREVEPORT.

&&
Local storm report, May 24, 4:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     1 SE RED CHUTE          32.56N 93.60W
05/24/2020  E50 MPH          BOSSIER            LA   BROADCAST MEDIA

            50 MPH WIND GUST REPORTED IN COUNTRY PLACE
            SUBDIVISION NEAR RED CHUTE.

&&

The radar

The Western Arkansas radar (KSRX), 164 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, McCurtain

When
May 24, 4:00 PM CST to 5:00 PM CST
Where
McCurtain County, 0.49 mi NW of Farmers Hill to 0.47 mi NW of Farmers Hill
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.925, -95.026

Kestrel Road near the intersection of Highway 98 was washed out due to heavy rainfall.

Thunderstorm Wind, McCurtain

When
May 24, 4:55 PM CST
Where
McCurtain County, 1.93 mi ENE of Slim
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.092, -95.070

A tree was blown down on Moran Loop.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887306, 887307.